Article and Video CATEGORIES

Cancer Journey

Search By

Dr. Jack West is a medical oncologist and thoracic oncology specialist, and Executive Director of Employer Services at the City of Hope Comprehensive Cancer Center in Duarte, CA.

More Info on the Correlation of Rash with Outcome on EGFR Inhibitors: My Changing View in Light of the TOPICAL Trial
Sun, 11/25/2012 - 08:58
Author
Howard (Jack) West, MD, Associate Clinical Professor, Medical Oncology, Executive Director, Employer Services, Founder, President and CEO of GRACE

There's been a theme with the inhibitors of the epidermal growth factor receptor (EGFR) -- both oral tyrosine kinase inhibitors (TKIs) and IV monoclonal antibodies -- that the patients who demonstrate good results with these agents tend to get a rash, while the patients who don't get a rash do poorly.  We've even got an FAQ discussion of the association of rash and outcome on EGFR inhibitor therapy. That result has been seen in post-hoc analyses of the results in several trials, and not just in lung cancer, but I've been very reluctant to use this concept in my own clinical decision making. Why? A number of reasons. These are just a post-hoc analyses. Tarceva (erlotinib) is FDA approved for all previously treated patients with advanced NSCLC.  You need to try the drug to know if a patient is going to get a rash.  And importantly, some patients do extremely well with EGFR inhibitors despite not developing skin side effects.

Nevertheless, the recent results from the TOPICAL study, just published in the journal Lancet Oncology, adds more firepower to the argument that the question of whether a patient on an EGFR inhibitor develops a rash should be a factor in deciding whether to continue it. Specifically, the results suggest that patients who don't develop a rash in the first month on Tarceva do worse than the patients on placebo . Here's a brief video that describes the work:

[powerpress]

So here's my question: if you or someone you care for were inclined to try Tarceva but didn't develop a rash, would you stop it after a trial period of four weeks or so, or would you still want to refill the prescription for another month or two before a scan clarifies whether there is progression or not?  Would you accept the concept that the development of rash may distinguish between those helped and those potentially even harmed from an EGFR inhibitor?

I think it may be time for me to update my perspective on the FAQ.

Next Previous link

Previous PostNext Post

Related Content

Forum Discussions

Hi cancersurvivour and welcome to Grace. Congrats on the "previous" aspect of your blood cancer. A haematologist is just the person to keep an eye on you with CT scans. Your...

Thank you for your comments Janine. Makes sense.

Hi survivour, 


 


You have been through a lot already at such a young age, probably too much for someone online to say much. Perhaps your haemotologist and pulmonologist consult to...

Hello and welcome to Grace.  I'm sorry you need to look for this info.  Stage IV rectal cancer survival rate depends on whether cancer is contained regionally or has spread to...

Recent Comments

JOIN THE CONVERSATION
Thank you
By cancersurvivour on Tue, 08/16/2022 - 14:07
Hi survivour, You have been…
By JanineT Forum … on Tue, 08/16/2022 - 11:12
Hi cancersurvivour and…
By cancersurvivour on Tue, 08/16/2022 - 09:30
Hi, I'm so glad your dad was…
By JanineT Forum … on Thu, 08/11/2022 - 08:21